Self-similar fractals and arithmetic dynamics

Document Type : Research Paper


1 Sharif University of Technology,Tehran‎, ‎Iran

2 ‎Institute for Advanced Study‎, ‎Princeton‎, ‎USA.


‎The concept of self-similarity on subsets of algebraic varieties‎ ‎is defined by considering algebraic endomorphisms of the variety‎ ‎as `similarity' maps‎. ‎Self-similar fractals are subsets of algebraic varieties‎ ‎which can be written as a finite and disjoint union of‎ ‎`similar' copies‎. ‎Fractals provide a framework in which‎, ‎one can‎ ‎unite some results and conjectures in Diophantine geometry‎. ‎We‎ ‎define a well-behaved notion of dimension for self-similar fractals‎. ‎We also‎ ‎prove a fractal version of Roth's theorem for algebraic points on‎ ‎a variety approximated by elements of a fractal subset‎. ‎As a‎ ‎consequence‎, ‎we get a fractal version of Siegel's theorem on finiteness of integral points‎ ‎on hyperbolic curves and a fractal version of Faltings' theorem ‎on Diophantine approximation on abelian varieties‎.


Main Subjects

A. Borel and Harish-Chandra. Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 1962 485--535.
F. Breuer, Special subvarieties of Drinfeld modular varieties, J. Reine Angew. Math. 668 (2012) 35--57.
L. Denis, Hauteurs canoniques et modules de Drinfeld, [Canonical heights and Drinfeld modules], Math. Ann. (French) 294 (1992), no. 2, 213--223.
W. Duke, Z. Rudnick and P. Sarnak, Density of integer points on affine homogeneous varieties, Duke Math. J. 71 (1993), no. 1, 143--179.
G. Faltings, Finiteness theorems for abelian varieties over number fields, Translated from the German original [Invent. Math. 73 (1983), no. 3, 349-366; ibid. 75 (1984), no. 2, 381] by Edward Shipz, in: Arithmetic Geometry (Storrs, Conn., 1984), pp. 9--27, Springer, New York, 1986.
G. Faltings, Diophantine approximation on abelian varieties, Ann. of Math. (2) 133 (1991), no. 3, 549--576.
G. Faltings and G. Wstholz, Diophantine approximations on projective spaces, Invent. Math. 116 (1994), no. 1-3, 109--138.
J. Franke, Y.I. Manin and Y. Tschinkel, Rational points of bounded height on Fano varieties, Invent. Math. 95 (1989), no. 2, 421--435.
S. Lang and A. Neron, Rational points of abelian varieties over function fields, Amer. J. Math. 81 (1959) 95--118.
S. Lang, Integral points on curves, Publ. Math. Inst. Hautes  Etudes Sci. 6 (1960) 27--43.
M. Laurent, Equations diophantiennes exponentielles, (French), [Exponential Diophantine equations], Invent. Math. 78 (1984), no. 2, 299--327.
A. Moriwaki, Arithmetic height functions over finitely generated fields, Invent. Math. 140 (2000), no. 1, 101--142.
O. Naghshineh, How to make nice problems, Nashr-e-riazi 13 (2003), no.2, 57--60.
A. Neron, Quasi-fonctions et hauteurs sur les varits abliennes, (French) Ann. of Math. (2) 82 (1965) 249--331.
D.G. Northcott, Periodic points on an algebraic variety, Ann. of Math. (2) 51 (1950) 167--177.
J. Pila, O-minimality and the Andr-Oort conjecture for Cn, Ann. of Math. (2) 173 (2011), no. 3, 1779--1840.
J. Pila and J. Tsimerman, The Andr-Oort conjecture for the moduli space of abelian surfaces, Compos. Math. 149 (2013), no. 2, 204--216.
J. Pila and J. Tsimerman, Ax-Lindemann for Ag, Ann. of Math. (2) 179 (2014), no. 2, 659--681.
A. Rastegar, A geometric formulation of Siegel's diophantine theorem, Arxiv:1504.03162 [math.NT].
A. Rastegar, Approximation on abelian varieties by their subgroups, Arxiv:1504.03367 [math.NT].
M. Raynaud, Sous-varits d'une varit ablienne et points de torsion, (French) [Subvarieties of an abelian variety and torsion points], in: Arithmetic and Geometry, Vol. I, pp. 327--352, Progr. Math. 35 , Birkhauser Boston, Boston, MA, 1983.
P. Sarnak S. Adams, Betti numbers of congruence groups, With an appendix by Z. Rudnick. Israel J. Math. 88 (1994), no. 1-3, 31--72.
S.H. Schanuel, Heights in number fields, Bull. Soc. Math. France 107 (1979), no. 4, 433--449.
W.M. Schmidt, Asymptotic formulae for point lattices of bounded determinant and subspaces of bounded height, Duke Math. J. 35 (1968) 327--339.
J.P. Serre, Lectures on the Mordell-Weil Theorem, Translated from the French and edited by M. Brown from notes by M. Waldschmidt, With a foreword by Brown and
Serre, Aspects of Mathematics 15, Vieweg , 3rd edition, Braunschweig, 1997.
J.L. Thunder, An asymptotic estimate for heights of algebraic subspaces, Trans. Amer. Math. Soc. 331 (1992), no. 1, 395--424.
D.Q. Wan, Heights and zeta functions in function fields, in: The Arithmetic of Function Fields (Columbus, OH, 1991) pp. 455--463, Ohio State Univ. Math. Res. Inst. Publ. 2, de Gruyter, Berlin, 1992.
S. Zhang, Positive line bundles on arithmetic varieties, J. Amer. Math. Soc. 8 (1995), no. 1, 187--221.